Wisconsin, 2018

Flooding in Wisconsin, May 2 to 9, 2018

May 2 to 9, 2018 · NWS ARX · 7 events in 4 counties and zones

During the early part of May, between 1 and 3 inches of rain fell across western Wisconsin. Runoff from this rain produced some flooding along the Kickapoo and Yellow Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the early part of May, between 1 and 3 inches of rain fell across western Wisconsin. Runoff from this rain produced some flooding along the Kickapoo and Yellow Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 2, 5:25 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, May 2, 5:25 AM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
625 AM CDT Wed May 2 2018

.SHORT TERM...(Today and tonight)
Issued at 348 AM CDT Wed May 2 2018

At 3 AM, a surface low was located northwest of Green Bay. This
system brought the showers and storms to our area on Tuesday
evening and early this morning. These lingering showers will exit
the area by sunrise. Rain cooled area in the wake of this
convection will keep the area stable this morning, so not
expecting too much redevelopment until mid to late afternoon as
another wave moves northeast along the frontal boundary.

The 02.00z models are differing on how much surface based and
elevated CAPE will build south of Interstate 90. The RAP only has
500 to 1000 J/kg. Meanwhile, the GFS has higher dew points (mid-
60s), so it has CAPES are in the 2-3K J/kg. The NAM and ECMWF are
more in the 1-2K range. With better shear (0-6 km greater than 40
knots - much of it in the 0-3 km layer), the amount of
instability in very important factor for determining our severe
weather threat. Looking at the dew points upstream, thinking that
the NAM and ECMWF seem a bit more realistic with their CAPES.
Like this evening, the soundings suggest that the convection
across northeast Iowa and southwest Wisconsin will be mainly
elevated, so isolated hail looks to be the primary threat late
this afternoon and early evening. The showers and scattered storms
will continue into the early overnight and then depart the area
by morning.

.LONG TERM...(Thursday through Tuesday)
Issued at 348 AM CDT Wed May 2 2018

On Thursday afternoon and Thursday night, a southern stream short
wave trough will move northeast through the area. The models
continue to differ on where the heaviest rain with this system
will fall. The 00z runs continue to be much further north than the
12z runs. There is considerable difference in the dew points
across the region. The NAM has dew points mainly in the 50s.
Meanwhile, the GFS has dew points in the lower and mid 60s south
of Interstate 94. The ECMWF is between these 2 models. These dew
points are in important because they have a huge impact on the
amount of CAPE available. The NAM and ECMWF both have CAPES less
than 1K J/kg. Meanwhile, the GFS has CAPES of 1.5-2.5 J/kg. With
all these models having deep shear, these CAPES will have to be
something to monitor. However, with the cloud cover ahead of this
system and rain cooled air from the convection tonight would think
that the lower CAPE scenarios in the NAM and ECMWF seem a bit more
realistic. With precipitable water values up to 1.5 inches, some
heavy rainfall could occur along and south of the Interstate 90
corridor.

From late Saturday afternoon into Saturday night, a northern
stream short wave will move southeast through the region. Unlike
the system earlier this week, there will be less of a Gulf of
Mexico connection, so rainfall amounts will be generally less than
a quarter of an inch.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 625 AM CDT Wed May 2 2018

Took much longer than expected, but stratus has finally developed
in the vicinity of Rochester (along with a little fog). That
stratus is expected to hang tight for a few hours this morning
with LIFR conditions for RST but MVFR conditions likely expanding
east toward LSE for a few hours as well. However, confidence on
thicker stratus reaching LSE isn't exactly the highest now that
the sun is coming up, so there is some chance that LSE actually
ends up avoiding much of the lower stratus. Something to watch
closely the next hour or two.

Otherwise, looking like a return to VFR for both locations by late
morning with just some thicker mid level clouds working overhead.
Later tonight, we could see some showers branch north toward LSE
for a few hours after mainly 06Z, though conditions would remain
VFR should that occur. Winds will shift northwest this morning
around 10 knots, becoming light overnight.

&&

.HYDROLOGY...
Issued at 348 AM CDT Wed May 2 2018

Flood warnings continue along stretches of the Mississippi River.

Additional rounds of rainfall are possible from today through
Thursday night. Additional rainfall south of Interstate 90 looks
to be in the 1 to 2 inch range. With soils still dry across
northeast Iowa and southwest Wisconsin, much of this rain will
likely go into the soils. Therefore, not expecting widespread
flooding from this rain, but additional rises on area rivers are
possible. This will be especially along the case along the
Kickapoo River.

Please see water.weather.gov for the specific river forecast
information.

&&

.CLIMATE...
Issued at 348 AM CDT Wed May 2 2018

With a high temperature of 79F at La Crosse Regional Airport, this
was the warmest start to a May since 2001 (also 79F). A total of
0.92 inches of rain fell. This was the wettest start to a May
since 1993 (1.17 inches - tied for the wettest May 1st). This was the
5th wettest start to a May. The only Mays which had a wetter
starts were 1911, 1935, and 1993 which all had 1.17 inches of rain
and 1973 (1 inch).

Rochester had a high temperature of 71F which was their warmest
start since 2012 (also 71F). A total of 0.59 inches of rain fell.
This was the wettest start to a May since 2013 (1.02 inches).

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Lawrence
HYDROLOGY...Boyne
CLIMATE...Boyne
Hazardous weather outlook, May 2, 3:03 AM CST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
403 AM CDT Wed May 2 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
403 AM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will be possible along and south of Interstate 90
from late this afternoon into the evening. A few of these storms
may produce isolated large hail across parts of northeast Iowa and
southwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible Thursday afternoon into Thursday
night, and again Saturday night. At this time, there is a small
risk of severe storms south of Interstate 90 on Thursday afternoon
and evening.

Water levels will continue to rise along the Mississippi River
through the weekend, with minor flooding expected in some areas.
Please visit water.weather.gov for the latest river forecast
information.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, May 2, 5:02 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
602 AM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       1 SE DE SOTO            43.42N 91.18W
05/02/2018  M2.50 INCH       CRAWFORD           WI   TRAINED SPOTTER

&&

LAWRENCE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Vernon

When
May 2, 9:45 AM CST to May 7, 2:50 AM CST
Where
Vernon County, 0.44 mi NE of Readstown to 0.31 mi NE of Readstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.455, -90.765

Runoff from heavy rain pushed the Kickapoo River out of its banks in Readstown. The river crested over three feet above the flood stage at 14.2 feet on the 4th.

Flood, Vernon

When
May 3, 7:45 AM CST to May 6, 1:30 PM CST
Where
Vernon County, 2.78 mi NE of Kickapoo Center to 2.69 mi NE of Kickapoo Center
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.503, -90.669

Runoff from heavy rain pushed the Kickapoo River out of its banks in Viola. The river crested over two feet above the flood stage at 16.55 feet on the 5th.

Flood, Crawford

When
May 3, 6:00 PM CST to May 8, 7:45 AM CST
Where
Crawford County, 3.11 mi NNW of Bell Center to 2.6 mi NNW of Bell Center
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.319, -90.850

Runoff from heavy rain pushed the Kickapoo River out of its banks in Gays Mills. The river crested over two feet above the flood stage at 15.63 feet on the 5th.

Flood, Monroe

When
May 4, 4:25 AM CST to 11:05 AM CST
Where
Monroe County, 6.96 mi SE of St Marys to 6.99 mi SE of St Marys
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.725, -90.587

Runoff from heavy rain pushed the Kickapoo River out of its banks in Ontario. The river crested less than a foot above the flood stage at 16.63 feet on the 4th.

Flood, Crawford

When
May 4, 5:15 AM CST to May 5, 6:00 PM CST
Where
Crawford County, 0.47 mi SSW of Soldiers Grove to 0.45 mi SSW of Soldiers Grove
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.394, -90.774

Runoff from heavy rain pushed the Kickapoo River out of its banks in Soldiers Grove. The river crested less than a foot above the flood stage at 13.83 feet on the 4th.

Flood, Crawford

When
May 4, 11:45 AM CST to May 9, 11:05 AM CST
Where
Crawford County, 1.21 mi WNW of Steuben to 1.31 mi WNW of Steuben
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.188, -90.871

Runoff from heavy rain pushed the Kickapoo River out of its banks in Steuben. The river crested over a foot above the flood stage at 13.48 feet on the 5th.

Flood, Juneau

When
May 6, 11:15 PM CST to May 8, 11:10 AM CST
Where
Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.026, -90.073

Runoff from heavy rain pushed the Yellow River out of its banks in Necedah. The river crested less than a foot above the flood stage at 15.45 feet on the 7th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757006, 757005, 757009, 757004, 757008, 757010, 757011.